Texas, 2001

Damaging Winds in Texas, May 29, 2001

May 29, 2001 · NWS LUB · 12 events in 12 counties and zones

12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 29, 2:20 PM CST, 1 hour 40 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT TUE MAY 29 2001

MID/UPPER LEVEL TROUGH EXTENDING FROM NORTHEAST COLORADO INTO
SOUTHWEST NEW MEXICO WILL CONTINUE TO MOVE EASTWARD...CROSSING
THE SOUTHERN PLAINS DURING THE NIGHT. THE DRY LINE LOCATED NEAR
THE TEXAS/NEW MEXICO BORDER IS EXPECTED TO ALSO MOVE SLOWLY
EASTWARD. EMBEDDED SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF
THE TROUGH COMBINED WITH THE DRY LINE WILL PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEE SWODY1
FOR DETAILS ON SEVERE WEATHER. NORTHWEST FLOW ACROSS THE REGION
BEGINS WEDNESDAY AS THE TROUGH MOVES INTO THE CENTRAL CONUS AND
A RIDGE BUILDS OVER THE WEST. A COLD FRONT WILL PUSH THROUGH THE
FORECAST AREA DURING THE DAY WEDNESDAY...BECOMING QUASI-STATIONARY
OVER CENTRAL TEXAS. THUNDERSTORMS POSSIBLE OVER MOUNTAINS OF NEW
MEXICO AND COLORADO LATE WEDNESDAY AFTERNOON/EVENING AND WITH
NORTHWEST FLOW WILL INSERT SLIGHT CHANCE THUNDERSTORMS WEDNESDAY
NIGHT.

ON EXTENDED: UPPER RIDGE MOVES OVER WEST TEXAS ON SATURDAY AND
INTO CENTRAL TEXAS SATURDAY NIGHT. UPPER FLOW BECOMES SOUTHWEST
AND LEE SIDE TROF DEVELOPS WITH DRY CONDITIONS AND WARMER
TEMPERATURES FOR THE WEEKEND. EXPECT POPS AGAIN ON TUESDAY AS
DRY LINE REDEVELOPS.

FRIONA     57/82/55/81   323-
TULIA      58/81/56/81   612-
BROWNFIELD 63/86/59/83   312-
LUBBOCK    63/84/58/83   512-
CHIpLDRESS  65/80/60/82   712-
ASPERMONT  68/87/62/82   612-

.LUB...NONE.

JV/08

In the hours before

Special weather statement, May 29, 10:30 AM CST, 5 hours 30 minutes before
TXZ021>044-291930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 29 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
LINE FROM FRIONA TO BROWNFIELD THIS AFTERNOON THROUGH TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE
SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE THIS AFTERNOON
THROUGH TONIGHT.

A MOIST AND VERY UNSTABLE AIR MASS WILL REMAIN OVER THE SOUTH
PLAINS...EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS THROUGH
TONIGHT. THE DRY LINE WILL SHARPEN ALONG THE TEXAS AND NEW MEXICO
BORDER THIS AFTERNOON AND IS EXPECTED TO PUNCH INTO THE EXTREME
SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS BY LATE THIS
AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE SHIFTS INTO THE
SOUTHERN PLAINS.

THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THIS BOUNDARY...WHICH
IS EXPECTED TO EXTEND NEAR A FRIONA TO BROWNFIELD LINE BY LATE
AFTERNOON. THESE STORMS WILL QUICKLY BECOME SEVERE GIVEN THE STRONG
INSTABILITY THAT WILL BE IN PLACE ACROSS THE REGION. THIS
INSTABILITY COMBINED WITH STRONG TURNING OF THE LOW LEVEL WINDS WITH
HEIGHT WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS
PRODUCING VERY LARGE HAIL...STRONG DOWNBURST WIND...AND POSSIBLY
TORNADOES.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION BY LATE AFTERNOON.

EJC
Special weather statement, May 29, 2:09 PM CST, 1 hour 51 minutes before
TXZ021>044-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THIS TUESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL 1000 PM CDT...
FOR THE FOLLOWING COUNTIES IN THE PANHANDLE OF TEXAS...

PARMER...HALL...CHILDRESS...SWISHER...CASTRO AND BRISCOE

AND THE FOLLOWING COUNTIES IN THE SOUTH PLAINS AND ROLLING PLAINS

HALE...FLOYD...MOTLEY...BAILEY...COTTLE AND LAMB

THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH THE POSSIBILITY
OF VERY LARGE HAIL...WIND GUSTS TO NEAR 80 MPH...AND TORNADOES.

JJ

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Swisher forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Thunderstorm Wind, Briscoe

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Briscoe forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Thunderstorm Wind, Castro

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Castro forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

The atmosphere was moist and very unstable across the South Plains and extreme southern Texas Panhandle by the morning of the 29th. A dry line sharpened along the Texas and New Mexico border by mid afternoon and with the approach of an upper level disturbance, storms were able to erupt over the southwestern Panhandle and northwestern South Plains. The initial storm formed over Lamb County and drifted very slowly northeast into Swisher County. Several storm splits occurred with this storm, resulting in northward moving storms across Castro County. About two hours after its initial development, the parent storm evolved into a strong supercell over Swisher County. Shortly thereafter, another supercell merged with it from the southwest. These storms maintained deep and very strong areas of rotation in their updraft regions as they tracked across Briscoe, Hall, and Childress Counties. Several tornadoes were reported with these storms with one producing minor damage northeast of Quitaque. The storms also produced hail up to three inches in diameter.Other severe thunderstorms developed over the southeastern South Plains and southern Rolling Plains. These storms moved northeast and produced hail up to golfball size across Garza, Crosby, Dickens, and Motley Counties.

Thunderstorm Wind, Childress

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Childress forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Thunderstorm Wind, Cottle

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Cottle forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Thunderstorm Wind, Crosby

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Crosby forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dickens

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Dickens forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Thunderstorm Wind, Garza

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Garza forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hale

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Hale forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hall

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Hall forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lamb

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Lamb forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Thunderstorm Wind, Motley

When
May 29, 4:00 PM CST to 9:30 PM CST
Where
Motley forecast zone
Reported by
NWS STORM SURVEY
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248750, 5248751, 5248752, 5248753, 5248754, 5248755, 5248756, 5248757, 5248758, 5248759, 5248760, 5248761.